Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2016, 8:52 PM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2016, 8:52 PM EDT (00:52 UTC)
- Expired
- Jun 2, 2016, 9:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:00 PM EDT | TSTM WND DMG | 2 Ne Mayesville, SC | TREE IN ROADWAY BLACK SWAMP RIVER BRIDGE SC76 & SC527. |
| Jun 2, 9:16 PM EDT | TSTM WND DMG | 5 Ese East Sumter, SC | TREE DOWN BOOTS BRANCH RD X HWY 378. |
| Jun 2, 9:16 PM EDT | TSTM WND DMG | 5 Ese East Sumter, SC | TREE DOWN E BREWINGTON RD X EASTERN SCHOOL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS52 KCAE 030052
SVRCAE
SCC027-061-085-030130-
/O.NEW.KCAE.SV.W.0034.160603T0052Z-160603T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
EAST CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 930 PM EDT
* AT 851 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CARTERSVILLE TO NEAR MULBERRY...MOVING EAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...TURBEVILLE...MAYESVILLE...LYNCHBURG...SHILOH...
EAST SUMTER...LAKEWOOD AND OSWEGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3382 7992 3380 7996 3386 8038 3415 8019
3415 8015 3409 8008 3408 8003 3403 7997
3400 7990 3398 7990 3395 7998 3388 7994
3388 7988
TIME...MOT...LOC 0051Z 269DEG 17KT 3411 8010 3393 8025
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:49 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 2, 7:49 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 749 PM EDT THU JUN 2 2016 .SYNOPSIS... Moisture will circulate into the forecast area on the backside of high pressure centered off the southeast coast and ahead of a cold front slowly approaching from the west. The front will be in the forecast area Monday and Tuesday. The deepest moisture will occur ahead of the front Saturday Night and Sunday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Scattered convection across the area especially the Pee Dee early this evening. Latest SPC HRRR showing convection will linger for most of the rest of the evening aided by a weak shortwave in northern GA. Some mid level dry air combined with an inverted V sounding profile will support the potential for damaging wind gusts from the strongest storms and an isolated severe storm cannot be ruled out. Heavy rain could be a threat as well with weak storm motion and efficient warm rain processes. Highest pops will continue to be focused across the northern Midlands through early evening then convection is expected to wane by late evening with the loss of daytime heating. Temperatures will be mild overnight as they are slow to cool with convective debris clouds around through the first half of the night and some lingering scattered mid level clouds through dawn Friday. Overnight lows forecast to be in the upper 60s to around 70 degrees. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... The models displayed surface ridging extending from the Atlantic to just south of the forecast area. There was weak surface troughing shown near or in the forecast area. Expect thunderstorms mainly associated with strong heating, but h5 ridging should limit coverage. The guidance consensus supported chance pops. The NAM had moderate instability with surface-based lifted index values -6 to -7 plus an inverted-v forecast sounding. Strong wind gusts will be possible with the thunderstorms. Recent verification and the upper ridging favored the higher maximum temperature guidance. The low temperature guidance was close. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Expect considerable shower and thunderstorm coverage Saturday Night and Sunday. The models have been consistent showing a moisture increase Saturday Night with high moisture continuing through Sunday ahead of a slow moving cold front and developing upper troughing. We leaned toward the higher guidance pops and forecasted likely. The cold front should be in the forecast area Monday and Tuesday but the models have been consistent showing deeper moisture ahead of the upper trough east of the region. Also, there has been consistency with developing low pressure lifting northeastward from the Gulf staying well east of the forecast area. Forecasted just chance pops. Further drying should occur behind the front for Wednesday and Thursday. The GFS and ECMWF MOS had the highest pops Sunday and Sunday Night with values 40 to 60 percent. The MOS had pops 20 to 30 percent Monday and Tuesday, and less than 20 percent Wednesday and Thursday. The GFS ensemble mean pops were close but there was a high spread Monday diminishing forecast confidence for that day. The MOS had temperatures above normal ahead of the front through Saturday, then near normal during the rest of the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR conditions generally expected through the early portion of tonight at all sites, with the exception being in scattered showers and thunderstorms this evening. Later tonight, possible mvfr/ifr visibility restrictions developing at both ags/ogb. vfr conditions return at all sites after 12z Friday. Isolated showers and thunderstorms will continue to be possible across the area over the next several hours as a weak shortwave moves across the region. Have gone with vcsh at all terminals until 02z. Will then update later tonight if coverage remains. Winds generally light at around or less than 5 knots with a somewhat prevailing southerly direction through 02z, then becoming light and variable to calm overnight and into Friday. Winds will be gusty in and around storms this evening. Fog chances will be low early tonight, then increasing chance for mvfr/ifr bf/fg development at ags/ogb after 09z through sunrise. Remaining sites will be vfr. EXTENDED AVIATION OUTLOOK...A cold front will approach the area over the weekend bringing associated restrictions through the entire weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 2, 4:15 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 415 AM EDT THU JUN 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 415 AM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 6:44 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT THU JUN 2 2016
SCZ016-022-029-022330-
LEE-CHESTERFIELD-KERSHAW-
644 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KERSHAW...SOUTH
CENTRAL CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF CLYDE...
OR 8 MILES NORTHWEST OF BISHOPVILLE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE...MCBEE AND BETHUNE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3418 8042 3438 8053 3454 8019 3444 8015
3436 8029 3434 8025 3432 8024 3434 8021
3436 8020 3437 8018 3432 8017 3428 8013
3424 8012
TIME...MOT...LOC 2243Z 250DEG 3KT 3434 8031Special weather statement, Jun 2, 7:25 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT THU JUN 2 2016
SCZ016-022-028-029-031-030030-
LEE-RICHLAND-SUMTER-CHESTERFIELD-KERSHAW-
725 PM EDT THU JUN 2 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW...EASTERN
RICHLAND...SOUTH CENTRAL CHESTERFIELD...LEE...AND NORTHWESTERN
SUMTER COUNTIES...
AT 724 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTH OF KERSHAW TO 6 MILES SOUTHEAST OF
CAMDEN TO NEAR FORT JACKSON...AND MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...CAMDEN...BISHOPVILLE...OAKLAND...FORT JACKSON...LUGOFF...
MULBERRY...MCBEE...BETHUNE...OSWEGO...REMBERT...STATEBURG...CHERRYVALE AND
DALZELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3394 8036 3395 8096 3417 8082 3444 8070
3455 8027 3439 8024 3436 8029 3434 8025
3432 8024 3433 8023 3410 8018
TIME...MOT...LOC 2324Z 212DEG 8KT 3440 8062 3418 8056 3402 8081Special weather statement, Jun 2, 8:37 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT THU JUN 2 2016
SCZ022-028-029-031-038-030130-
LEE-CLARENDON-RICHLAND-SUMTER-KERSHAW-
837 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...EAST
CENTRAL RICHLAND...LEE...NORTHEASTERN CLARENDON AND SUMTER
COUNTIES...
AT 836 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTEREND 8
MILES SOUTHWEST OF LAMAR... OR 9 MILES SOUTHEAST OF
BISHOPVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...MILLWOOD...OAKLAND...
MULBERRY...TURBEVILLE...MAYESVILLE...LYNCHBURG...OSWEGO...CANE SAVANNAH...
WEDGEWOOD...SHILOH...REMBERT...EAST SUMTER...STATEBURG...CHERRYVALE...
DALZELL AND LAKEWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3382 7992 3381 7994 3390 8063 3431 8059
3435 8027 3432 8024 3436 8018 3432 8017
3423 8011 3420 8011 3416 8016 3415 8015
3409 8008 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 0036Z 274DEG 29KT 3410 8018The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:37 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 53 min |
| Jun 2, 10:06 PM EDT | Special Weather Statement | CAE | Clarendon | 39 min |
| Jun 2, 10:47 PM EDT | Special Weather Statement | CAE | Clarendon | 58 min |
| Jun 2, 11:48 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 35 min |
| Jun 3, 12:08 AM EDT | Special Weather Statement | CAE | Saluda | 52 min |
| Jun 3, 5:01 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Richland, Sumter | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.